Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 328, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 7:13 PM CDT for Ellsworth County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 7:13 PM CDT (00:13 UTC)
- Expired
- Aug 12, 2002, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 141 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2080 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 23.8
The text
As transmitted, in the capitals the NWS used until 2016.
516 WUUS53 KICT 130013 SVRICT KSC053-130115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 712 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN KANSAS * UNTIL 815 PM CDT. * AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF WILSON...OR ABOUT 22 MILES SOUTHEAST OF RUSSELL...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ELLSWORTH AROUND 740 PM CDT... NEAR KANOPOLIS AROUND 750 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELLSWORTH COUNTY UNTIL 815 PM CDT. LAT...LON 3883 9847 3863 9847 3860 9795 3884 9793 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:30 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 12, 3:30 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT MON AUG 12 2002 FCST CONCERN... EVOLUTION OF CONVECTION TONIGHT INTO TUES... MAJOR TROUGH STILL DIGGING INTO THE PLAINS STATES. INITIAL WAVE WHICH TRIGGERED OVERNIGHT STORMS NOW DEPARTING. MAIN TROUGH AXIS IS EVIDENT ACROSS SE MONTANA INTO WYOMING. MORNING UPPER AIR FEATURES OF NOTE INCLUDED 850MB MOISTURE AXIS OF +14 TO +15C ACROSS THE CWA. PRECIPITABLE WATER ANALYSIS INCLUDED 1.7 INCHES+ ACROSS OK. MORNING UPPER AIR ALSO REFLECTED A RATHER DEEP MOIST LAYER EXTENDING TOWARD 10000FT ACROSS THE EASTERN HALF WHERE ISENTROPIC LIFT WAS PRODUCING MOISTURE FLUX CON. AT THE SFC, MORNING CONVECTION /WEAK SUBSIDENCE HAS MIXED DEWPOINTS OUT INTO THE LOWER 60S ACROSS THE WESTERN HALF OF THE CWA HOWEVER DEWPOINTS ACROSS NORTHERN OK WERE INCREASING WITH TIME INTO THE LOWER 70S. MEANWHILE, MAIN UPPER LEVEL JET STREAK IS NOSING INTO WESTERN NEBRASKA WHILE THE ASSOCIATED 700MB FRONT WAS ALSO LOCATED ACROSS NEB AND EVIDENT BY ONGOING ELEVATED CONVECTION. FOR TONIGHT, CONCERN IS FOR SEVERE WX AND HEAVY RAINS. APPEARS LIKELY THAT A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL KS THIS EVENING AS ISENTROPIC PROCESSES LIFT AND COOL THIS LAYER. SFC FRONT WILL AID IN FORCING AFTER 21Z. WIND PROFILES AND CAPE SUGGEST THERE WILL BE SUPERCELLS INITIALLY WITH SOME THREAT FOR TORNADOES. APPEARS TORNADIC THREAT WOULD QUICKLY GIVE WAY TO PRIMARILY HAIL AND SOME DAMAGING WIND. WHAT IS STRIKING HOWEVER IS THE FCST MOISTURE PARAMETERS TONIGHT AS THE MAIN DYNAMICS EMERGE ACROSS THE AREA. AFTER 06Z 850-700MB THETA E RIDGE IS FCST TO BE IN PLACE ACROSS SOUTH CENTRAL KS. THE INSTABILITY WOULD ALSO BE GREATEST ACROSS THIS GENERAL AREA. LLJ OF 35-40KTS NOSING UP ALONG THE TURNPIKE WITHIN THE THETA E RIDGE WHILE 500-300MB WINDS OF 20-40KTS WOULD SUPPORT SOME POTENTIAL FOR BACKBUILDING FOR A TIME AFTER 06Z. HIGH FFG GUIDANCE VALUES ARE A LIMITING FACTOR, ESPECIALLY ACROSS FAR SE KS, HOWEVER GIVEN DEGREE OF UPPER DIV/DYNAMIC FORCING COMBINED WITH MOISTURE PARAMETERS/FCST WARM CLOUD DEPTH IN EXCESS OF 10KFT FEEL THAT SOME AREAS HAVE THE POTENTIAL TO RECEIVE 3-4 INCHES OF RAIN. HAVE COORDINATED WITH HPC/SGF AND WILL ISSUE GENERIC FLOOD WATCH WITH GREATEST EMPHASIS ON SOUTH CENTRAL KS WITHIN GREATER INSTABILITY. LINGERING CLOUDS AND PRECIP CHCS TUES UNTIL UPPER TROUGH PASSAGE ARGUE FOR A RATHER CLOUDY AND COOL DAY. MAX TEMPS OF 75 TO 80 WITH GOING PRECIP CHCS LOOK GOOD. CONDS SHOULD QUIET DOWN WEDS WITH ANOTHER UPPER WAVE FCST TO INDUCE CYCLOGENESIS ACROSS WESTERN NEB WITH SOME POTENTIAL FOR STORMS ON THURS IF THERE IS ENOUGH MOISTURE. AT THIS POINT WILL KEEP THE FCST DRY AND WILL MONITOR. HYBRID NW FLOW REGIME FCST TO PERSIST INTO THE WEEKEND. NO REAL FEATURE TO KEY IN ON SO WILL KEEP FCST DRY. FCSTID = 11 ICT 65 78 60 85 / 80 50 20 5 HUT 63 78 58 86 / 80 40 10 5 EWK 64 77 58 85 / 90 40 20 5 EQA 65 78 58 85 / 90 50 20 5 WLD 67 80 59 84 / 80 60 30 5 RSL 57 78 56 87 / 70 20 10 5 GBD 59 78 57 87 / 70 30 10 5 SLN 61 78 57 87 / 70 30 10 5 MPR 64 77 58 85 / 90 40 10 5 CFV 68 79 59 84 / 80 60 30 5 CNU 67 78 58 84 / 80 60 30 5 K88 66 77 58 84 / 80 50 20 5 .ICT... KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072... KSZ082>083...KSZ091>096...KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Aug 12, 8:22 PM CDT | Flash Flood Warning | ICT | Rice | 6 hr |
| Aug 12, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Aug 12, 8:48 PM CDT | Tornado Warning | ICT | Rice | 27 min |
| Aug 12, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
| Aug 12, 9:10 PM CDT | Tornado Warning | ICT | Rice | 35 min |
| Aug 12, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| Aug 12, 9:31 PM CDT | Tornado Warning | ICT | Reno | 59 min |
| Aug 12, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Aug 12, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 84 min |
| Aug 12, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 33 min |
| Aug 12, 10:53 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
| Aug 12, 11:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 83 min |
| Aug 12, 11:46 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Aug 12, 11:49 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 56 min |
| Aug 13, 12:00 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 30 min |
| Aug 13, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 84 min |
| Aug 13, 12:50 AM CDT | Flash Flood Warning | ICT | Ellsworth, Rice | 6 hr |
| Aug 13, 1:48 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| Aug 13, 6:54 AM CDT | Flash Flood Warning | ICT | Rice | 5 hr |
| Aug 13, 7:56 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.